Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 202, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 9, 2000, 5:49 PM EDT for Lunenburg County, Nottoway County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2000, 5:49 PM EDT (21:49 UTC)
- Expired
- Aug 9, 2000, 6:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Lunenburg County, VA, Nottoway County, VA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 092149 SVRAKQ VAC111-135-092230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE 549 PM EDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA NOTTOWAY COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 630 PM EDT * AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF JENNINGS ORDINARY TO 9 MILES NORTHWEST OF WALLACES STORE... MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR WALLACES STORE AND BURKEVILLE AT 555 PM CREWE AND FERGUSONVILLE AT 600 PM REHOBOTH AND NUTBUSH AT 605 PM VICTORIA AND NOTTOWAY AT 610 PM SPAINVILLE AND CLAY STORE AT 615 PM BLACKSTONE AND KENBRIDGE AT 620 PM THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ 22
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:48 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 9, 2:48 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 248 PM EDT WED AUG 9 2000 ANOTHER HOT/HUMID DAY WITH HEAT INDICIES REACHING ABOVE 100 ONCE AGAIN. CURR FOCUS IS ON BOW/LINE OF THUNDERSTORMS MOVING THROUGH WV INTO PA AND NORTHERN VA. BOXES TO THE N AND W OF CWA ATTM. UPD POPS AND STRONGLY WORDED ZFP FOR TONIGHT. WITH FRONT APPROACHING NRN VA ON THURS AND SLOWING...MAY BE IN FOR ANOTHER BOUT OF STRONG STORMS FROM EARLY TO LATE AFTERNOON. ENVIRONMENT FAVORABLE NOW THRU THURSDAY AND LINGERING INTO FRIDAY...ESP IF FRNT STALLS OR SLOWS CONSIDERABLY...AVN SHOWS HIGH PRES TO WEAK TO FRNT THROUGH WITH CONVICTION...ETA/NGM MORE DEFINITE WITH FRONTAL PUSH THRU VA AND INTO AND THROUGH MUCH OF NC BY SAT. PWS OF 1.8 TO 2 INCHES AND HIGH CAPES FROM 3000 TO 5000 J/KM...ANY STORMS WILL PRODUCE HVY RAINS OVER ALREADY SATURATED AREA. COOLER ON SAT/SUN AFTER FROPA...AND DRYING IN STORE THRU WEEKEND. KEPT CHC SHRAS/TSTMS IN ZONES THROUGH FRIDAY...BUT MAY CLR NRN CTYS FRIDAY AFTERNOON...PRIOR TO ISSUE TIME. XTND PARTLY CLOUDY OVER SRN AND CLEARING WELL TO N SAT/SUN WITH LOWS MID TO UPPER 60S AND HIGHS IN THE MID TO UPPER 80S. WAITING TO SEE WHAT TD4 HAS IN STORE...MAY BE IN TROP MOISTURE EARLY NEXT WEEK. CWF: NO FLAGS...HOWEVER STRONGLY WORDED WINDS AND WAVES/SEAS HIGHER IN THUNDERSTORMS. .AKQ... MD...NONE. NC...NONE. VA...NONE. 22
In the hours before
Special weather statement, Aug 9, 1:15 PM EDT, 4 hours 34 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-092300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD, VA 115 PM EDT WED AUG 9 2000 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... A LINE OF THUNDERSTORMS...MOVING THROUGH WEST VIRGINIA EARLY THIS AFTERNOON...WILL CROSS THE MOUNTAINS AND MOVE INTO CENTRAL VIRGINIA BY MID AFTERNOON. SHOULD THE STORMS HOLD TOGETHER...THEY HAVE POTENTIAL OF PRODUCING STRONG DAMAGING WIND GUSTS UP TO 60 MPH LATER THIS AFTERNOON TO PORTIONS OF CENTRAL VIRGINIA...MAINLY NORTH OF THE JAMES RIVER. STRONG WIND GUSTS WILL ALSO BE POSSIBLE LATE THIS AFTERNOON AND EVENING OVER THE EASTERN SHORE AS THE LINE PROGRESSES EASTWARD. OVER FAR SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA...THE STORMS WILL BE MORE ISOLATED IN NATURE...ALTHOUGH ANY STORMS THAT DO DEVELOP HAVE THE POTENTIAL FOR WIND GUSTS TO 40 MPH AND HEAVY DOWNPOURS. SPOTTER ACTIVATkION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED FOR UPDATES ON THE SEVERE WEATHER POTENTIAL REILLY
Local storm report, Aug 9, 5:05 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
505 PM EDT WED AUG 9 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0452 PM SCOTTSVILLE VA WIND DAMAGE
08/09/00 FLUVANNA NUMEROUS TREES DOWN.
ISpecial weather statement, Aug 9, 5:25 PM EDT, 24 minutes before
MDZ021>025-VAZ048-049-060>100-092330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD, VA 525 PM EDT WED AUG 9 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 670 REMAIN IN EFFECT FOR CENTRAL AND SOUTHEASTERN VIRGINIA....AND THE VIRGINIA AND LOWER MARYLAND EASTERN SHORE UNTIL 10 PM... AN AREA OF VERY STRONG THUNDERSTORMS IS MOVING RAPIDLY TO THE EAST FROM THE VIRGINIA PIEDMONT...AND WILL STRETCH FROM THE NORTHERN NECK TO THE WESTERN SUBURBS OF RICHMOND...AND LUNENBURG COUNTY BY 6 PM...FROM THE MARYLAND PART OF THE CHESAPEAKE BAY...TO THE CITY OF RICHMOND...TO FORT PICKETT BY 630 PM...AND FROM THE MARYLAND EASTERN SHORE...TO THE TRI CITIES...TO BRUNSWICK COUNTY BY 7 PM. THESE THUNDERSTORMS ALREADY HAVE A HISTORY OF PRODUCING DAMAGING WINDS IN CUMBERLAND...FLUVANNA AND LOUISA COUNTIES. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ACROSS THE LOWER MARYLAND EASTERN SHORE AND NORTH OF INTERSTATE 64 IN VIRGINIA. THE WARM AND HUMID AIRMASS OVER THE AREA HAS CAUSED THE ATMOSPHERE TO BECOME VERY UNSTABLE...AND IF THESE THUNDERSTORMS HOLD TOGETHER...STRONG WINDS...HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL BE POSSIBLE. DUE TO THE FAST MOTION OF THESE STORMS...RAINFALL AMOUNTS WILL IN GENERAL BE RESTRICTED TO ONE INCH WITH THE PASSAGE OF THIS LINE OF STORMS. THIS COULD CAUSE THE PONDING OF WATER ON SATURATED GROUNDS...AND IN LOW LYING AND POOR DRAINAGE AREAS. IF THREATENING WEATHER APPROACHES BE PREPARED TO SEEK SHELTER IMMEDIATELY. SKYWARN SPOTTER ACTIVATION IS REQUESTED. STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVI9CE. MALOIT/LYNCH
Local storm report, Aug 9, 5:40 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
540 PM EDT WED AUG 9 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0519 PM CUMBERLAND VA WIND DAMAGE
08/09/00 CUMBERLAND LARGE TREE DOWN
ALONG RT 690.
POWER OUTAGES
REPORTED.
0531 PM NEAR GEORGES TAVERN VA WIND DAMAGE
08/09/00 GOOCHLAND NUMEROUS TREEES
DOWN ACROSS THE
WESTERN PART OF
COUNTY.
44
IThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:28 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna, Louisa | 47 min |
| Aug 9, 5:07 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Goochland | 23 min |
| Aug 9, 5:21 PM EDT | Severe Thunderstorm Warning | AKQ | Prince Edward | 39 min |
| Aug 9, 5:23 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 52 min |
| Aug 9, 5:23 PM EDT | Severe Thunderstorm Warning | AKQ | Powhatan | 52 min |
| Aug 9, 5:34 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia | 26 min |
| Aug 9, 5:42 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, Henrico, City of Richmond | 33 min |
| Aug 9, 6:01 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Prince George, City of Colonial Heights, City of Petersburg | 44 min |
| Aug 9, 6:01 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, New Kent | 44 min |
| Aug 9, 6:01 PM EDT | Severe Thunderstorm Warning | AKQ | City of Hopewell | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.